Nilutamide is a nonsteroidal anti-androgen newly available for the treatment of prostatic cancer.1 In a case recently reported, it has been considered responsible for an inter­stitial pneumonitis occurring after a treatment of two months (cumulative dose: 12.5 g) and disappearing three months after the drug was withdrawn; in BAL fluid, there was a lymphocytosis (55 percent) with a low CD4:CD8 T lympho­cyte ratio (0.25). In another case, the role of nilutamide is controversial because another drug, buseriline, a LHRH analog, was given simultaneously.

In our patient, nilutamide-induced interstitial pneumo­nitis seems likely. Although no pulmonary biopsy has been performed because the patient was on anticoagulant treat­ment, metastatic lung disease could be ruled out because interstitial lung opacities disappeared. In the same way, lung reaction to radiotherapy could not be considered: radiation was administered exclusively to the right rib metastases and pneumonitis involved both lungs. No other infectious cause was found, nor was there evidence of systemic diseases such as sarcoidosis or collagen vascular diseases. On the other hand the other drugs (isosorbide dinitrate, dipyridamole, methyldopa) this patient had been receiving have never been reported to induce pneumonitis; furthermore, despite continuation of these drugs, pneumonitis disappeared when nilutamide was discontinued.

In fact, this pneumonitis had all the clinical, radiologic and functional features of hypersensitivity pneumonitis. Cessation of nilutamide treatment was followed by disap­pearance of the disease and its resumption caused reappear­ance of symptomatic and functional abnormalities. The BAL cell analysis provided data (lymphocytosis and lymphocyte subset imbalance) similar to those recorded in hypersensi­tivity pneumonitis due to inhalation of organic dusts or to treatment with other drugs such as amiodarone, gold salts, methotrexate, nitrofurantoin and propranolol. Further­more, drug cessation for 11 weeks caused a return to normal of BAL lymphocytosis and an increase of lymphocyte subset ratio; subsequently, drug resumption for five weeks was associated with a rise in alveolar lymphocytosis while lymphocyte subset ratio decreased. This provocation test had previously been found informative in some cases of extrinsic allergic alveolitis; if coupled with sequential BAL cell analysis, it has seemed demonstrative in two cases of drug-induced pneumonitis due to acebutolol and propran­olol. Nevertheless, this procedure could be potentially harmful when certain drugs like methotrexate are used. Thus, it should always be performed with caution with the patient being monitored in an intensive care unit.

Finally, in this case, reduction of clinical, radiologic and functional abnormalities after withdrawal of the drug would be in favor of an immunologic hypersensitivity pathogenesis; this hypersensitivity would seem predominantly cell-medi­ated from the evidence of cell data in the BAL. Additionally, in our patient, secretion of a lymphokine (leukocyte inhibi­tory factor) by blood sensitized T lymphocytes was detected in the presence of nilutamide by the leukocyte migration inhibition test; this was also the case in other patients with interstitial pneumonitis induced by amiodarone, metho­trexate, nitrofurantoin and gold salts. levitra professional

In summary, this case would seem to represent an immune lung reaction of the cell-mediated type triggered by niluta­mide. It exemplifies the possible diagnostic value of coupling provocation test with cell variations noted in sequential BAL. However, such a procedure needs to be further evaluated in many other patients with drug-induced hyper­sensitivity pneumonitis unless the suspected drug is well known to induce sudden and severe respiratory disorders (eg, methotrexate).

If this coupling test turns out to be valid, it would allow early confirmation or exclusion of the diagnosis of this iatrogenic lung disease and so consideration of its therapeutic consequences. Clearly, the withdrawal of a very active drug not responsible for pneumonitis would be detrimental to some patients. On the other hand, if a very active drug is definitely responsible for pneumonitis, one should consider reducing by half the drug dosage together with the addition of corticosteroid therapy: this seemed beneficial in some cases of pneumonitis due to drugs other than nilutamide; nonetheless, in such a clinical setting if pneumonitis does progress, the drug has to be totally withdrawn and an alternate therapy instituted. Otherwise lung disease will inevitably evolve toward irreversible pulmonary fibrosis which is the natural endpoint of all granulomatous lung process.

Category: Drugs / Tags: Bronchoaiveoiar Lavage

Leave a Reply

Your email address will not be published. Required fields are marked *

CAPTCHA image
*